Customize your JAMA Network experience by selecting one or more topics from the list below.
To the Editor:—
Two articles "Fatalities Following Intravenous Use of Sodium Diphenylhydantoin for Cardiac Arrhythmias" and "Fatal Ventricular Fibrillation Following Intravenous Sodium Diphenylhydantoin Therapy" (200:335-338, 1967) incriminate diphenylhydantoin sodium as the causative factor in the death of three patients.The three patients reported in the two articles were all rapidly deteriorating clinically despite intensive medical treatment at the time of diphenylhydantoin administration. In this setting, the incrimination of diphenylhydantoin as the causative factor in the death of at least two of these patients is questionable. In the initial report both patients had pulmonary edema, one with falling blood pressure. The third patient was semiconscious with sepsis and hypoxia. It would have been important to indicate the blood pressure during and after the diphenylhydantoin infusion since this is an important determinant of the rate of the drug's administration.In contrast to these three cases, a substantial clinical experience has been
Helfant RH, Scherlag BJ, Damato AN. Diphenylhydantoin Toxicity. JAMA. 1967;201(11):894. doi:10.1001/jama.1967.03130110120047
Coronavirus Resource Center
Create a personal account or sign in to: